Nebraska, 2024

Tornadoes and Hail in Nebraska, June 25, 2024

June 25, 2024 · NWS LBF · 14 events in 7 counties and zones

Strong to severe thunderstorms developed along a boundary, draped across the central Sandhills during the late afternoon hours of June 25th. This activity became severe with golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong to severe thunderstorms developed along a boundary, draped across the central Sandhills during the late afternoon hours of June 25th. This activity became severe with golf ball sized hail. Later that evening, super cell thunderstorms in southern South Dakota, tracked south into western Cherry county. These severe storms produced 4 inch hail in western Cherry county. As the storm tracked into Grant county, it produced a long track, strong tornado, which tracked from near Whitman, to west of Tryon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 25, 3:10 PM CST, 1 hour 45 minutes earlier. Its key messages:

  • Thunderstorms this evening near a warm front across northern Nebraska with a threat of large hail and strong winds
  • Near daily storm chances through the weekend, including potential for a strong/severe storm tomorrow (west) and Thursday (everywhere)
  • Varying temperatures the next several days, including warm Wednesday, milder (north central) Thursday, and back to very hot by Monday
Area forecast discussion, Jun 25, 3:10 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
410 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Thunderstorms this evening near a warm front across northern
Nebraska with a threat of large hail and strong winds

- Near daily storm chances through the weekend, including potential
for a strong/severe storm tomorrow (west) and Thursday (everywhere)

- Varying temperatures the next several days, including warm
Wednesday, milder (north central) Thursday, and back to very hot by
Monday

&&

.SYNOPSIS...
Issued at 408 PM CDT Tue Jun 25 2024

Nebraska is squeezed between a bubble of high pressure over the Rio
Grande and an approaching upper trough in the Canadian Prairie
provinces, resulting in quasi-zonal flow aloft. Near the surface, a
low sits directly over the Sandhills with a warm front extending
east along the Hwy 20 corridor, a dryline stretching south near the
Hwy 83 corridor, and a cool front back toward the Colorado Rockies.
South of the front, highs in the mid/upper 90s accompanied nearly
cloudless skies. As of 20z, a cumulus field developed across north
central Neb from near VTN to ONL as backed northeasterly surface
winds intersect the front. Abundant moisture is available as shown
by dew points around 70F and PWAT of over 1" (at LBF) or 1.7" (at
OAX). Latest mesoanalysis from SPC/RAP and 19z RAOB from OAX
indicate ample instability along the front in the form of 4000 j/kg
MUCAPE and 30-40 kts of 0-6km shear.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 408 PM CDT Tue Jun 25 2024

This evening into tonight... The big question surrounds convective
initiation and evolution along the warm front in northern Nebraska.
CAMs guidance has differing scenarios, ranging from a couple rounds
of isolated storms that brush the CWA to widespread convection
across the northeast half. The environment is definitely capable of
organized storms and supercells, consisting of a severe hail and
wind threat. The 19z OAX RAOB shows a rather fat CAPE profile with
very steep mid level lapse rates (8.5+ c/km), but also abundant
DCAPE (1300+ j/kg). Also cannot rule out a tornado along/north of
the front where LCL's dip and low level flow is sufficiently backed.
Despite these parameters, the cap appears to be holding in place and
will play a large role in the timing and overall coverage of thunder
in the northern Sandhills. For now, blanketed the Hwy 20 corridor
with chc PoP (~30%) through the evening. The most likely timeframe
of thunder activity will be 00-06z, centered around southeastward
progressing convection off the Black Hills and other initiation along
the front in Nebraska, although the latter may be concentrated
toward the northeast quadrant of the state. The tricky part of the
whole setup is the conditionality. Coverage may be very limited, but
whatever storm affects the region could very easily become severe.
Overnight, low level winds transition to north and eventually
northeast, helping to retain moisture. Lows should be fairly mild in
the lower/mid 60s.

Tomorrow and tomorrow night... The upper ridge expands northward
along the spine of the Rockies, ultimately broadening over the High
Plains. At the surface, high pressure builds in from the north with
southeasterly return flow beginning later in the afternoon. That
setup will influence the next round of convection. The most likely
scenario suggests deep upslope flow help kick off storms in CO/WY,
and the steering flow pushes the activity into the panhandle and
ultimately the Sandhills after dark. The initial wave may fizzle as
it reaches the Hwy 61 corridor in the evening, but a stout low level
jet and a mid-level wave rounding the large scale ridge should
provide the oomph to get new development across the Sandhills. As
for temps, predominant northerly low level flow will limit highs to
the lower/mid 80s across north central Neb, while fair skies and
quicker return to southerly flow should push temps to around 90F
again in the southwest.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 408 PM CDT Tue Jun 25 2024

Late week into the weekend, upper flow turns zonal once again over
Nebraska as the ridge flattens and a progressive trough swings
through the northern Plains and Upper Midwest. A brief buildup of a
ridge brings the heat to start next week. The combination of the
synoptic changes aloft and various surface boundaries and frontal
passages, temperatures will vary quite a bit both spatially and
temporally during this period. For instance on Thursday, more
consistent precip and clouds may hold north central Neb to the mid
70s while an H85 thermal ridge will push the panhandle into lower
90s. Friday, the heat dome is concentrated toward southwest Neb,
then some locations in the Sandhills may struggle to break 70F on
Saturday. Perhaps the greatest confidence in temps is regarding the
warmup next Monday where most spots should top 90F and the far
southwest has another chance to break 100F. On a related note to all
the thermal differences, precip chances will stick around through
the period, but vary wildly in coverage and overall potential.
Currently, the greatest potential exists Thursday evening, Friday
evening (south), and Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1240 PM CDT Tue Jun 25 2024

VFR conditions are expected to prevail through the TAF period. The
main forecast challenge is determining whether thunderstorms will
develop late this afternoon into the evening across north central
Nebraska. Latest high resolution guidance suggests potential for
strong to severe thunderstorms to develop in the vicinity of KVTN,
but confidence remains low on whether or not the terminal will see
thunderstorms. For now, will leave as a VCTS group, until confidence
increases. Outside of any potential thunderstorms, skies should
remain mostly clear, with winds switching from northerly to easterly
by tomorrow afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Richie
Hazardous weather outlook, Jun 25, 2:50 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
350 PM CDT Tue Jun 25 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-262100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
350 PM CDT Tue Jun 25 2024 /250 PM MDT Tue Jun 25 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Rest of this afternoon and Tonight.

Isolated severe thunderstorms are possible across north central
Nebraska late this afternoon into the evening. The main hazards will
be large hail and damaging winds, although, an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms are possible across southwest Nebraska
into the Panhandle on Wednesday. The hazards are damaging winds and
locally heavy rainfall which may cause flooding in some areas.

Thunderstorms are possible Thursday through Sunday but the risk of
severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 25, 3:51 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM CDT Tue Jun 25 2024

NEZ094-252230-
Western Cherry NE-
451 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Merritt Reservoir, or 29 miles north of Mullen,
moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Highway 97 crossing the North Loup River, Marsh Flat, and Highway 97
crossing Big Creek.

This includes Highway 97 between mile markers 83 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4253 10121 4261 10099 4244 10083 4234 10082
      4223 10109
TIME...MOT...LOC 2151Z 327DEG 14KT 4248 10107

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 25, 4:10 PM CST, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
510 PM CDT Tue Jun 25 2024

NEZ009-010-252300-
Holt NE-Rock NE-
510 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROCK AND
SOUTHWESTERN HOLT COUNTIES THROUGH 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Amelia, or 22 miles southeast of Bassett, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sybrant and Pony Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4232 9942 4246 9928 4235 9894 4214 9915
TIME...MOT...LOC 2210Z 306DEG 15KT 4235 9923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Roberg
Special weather statement, Jun 25, 4:34 PM CST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
534 PM CDT Tue Jun 25 2024

NEZ094-252315-
Western Cherry NE-
534 PM CDT Tue Jun 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY COUNTY
THROUGH 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Mullen, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Giant Hill, Marsh Flat, and Highway 97 crossing Big Creek.

This includes Highway 97 between mile markers 71 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Nebraska.

&&

LAT...LON 4235 10116 4239 10092 4210 10076 4209 10108
TIME...MOT...LOC 2234Z 330DEG 23KT 4231 10104

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Roberg

The radar

The North Platte radar (KLNX), 102 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 tornado. Local standard time, as filed.

Hail, Rock

When
June 25, 4:55 PM CST
Where
Rock County, 4.81 mi ESE of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.180, -99.380

Hail, Holt

When
June 25, 5:10 PM CST
Where
Holt County, 5.55 mi S of Ewing
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
42.190, -98.340

Hail, Thomas

When
June 25, 5:30 PM CST
Where
Thomas County, 2.58 mi SE of Seneca
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.020, -100.800

Hail, Cherry

When
June 25, 6:50 PM CST
Where
Cherry County, 5.71 mi SSE of Eli
Measured
1.5 in hail
Reported by
Public
Coordinates
42.880, -101.440

Hail, Cherry

When
June 25, 6:55 PM CST
Where
Cherry County, 5.71 mi SSE of Eli
Measured
3 in hail
Reported by
Public
Coordinates
42.880, -101.440

Hail, Cherry

When
June 25, 7:09 PM CST
Where
Cherry County, 27.32 mi SSE of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.510, -101.760

Hail, Cherry

When
June 25, 7:17 PM CST
Where
Cherry County, 32.57 mi SSE of Irwin
Measured
2 in hail
Reported by
Public
Coordinates
42.440, -101.720

Hail, Cherry

When
June 25, 7:18 PM CST
Where
Cherry County, 42.3 mi WSW of Merritt Res
Measured
3 in hail
Reported by
Public
Coordinates
42.290, -101.620

Hail, Cherry

When
June 25, 7:33 PM CST
Where
Cherry County, 38.97 mi SW of Merritt Res
Measured
4 in hail
Reported by
Public
Coordinates
42.290, -101.540

Hail, Rock

When
June 25, 7:40 PM CST
Where
Rock County, 9.36 mi ENE of Rose
Measured
1.75 in hail
Reported by
Public
Coordinates
42.250, -99.300

Hail, Cherry

When
June 25, 8:05 PM CST
Where
Cherry County, 37.36 mi WSW of Merritt Res
Measured
2.75 in hail
Reported by
Public
Coordinates
42.330, -101.540

Tornado, Grant

When
June 25, 7:47 PM MST to 8:16 PM MST
Where
Grant County, 2.95 mi NNW of Whitman to 13.84 mi SSE of Whitman
Rating
EF3
Path length
16.79 mi
Path width
500 yd
Continued into
Hooker, Ne (LBF)
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
42.090, -101.540

Emergency manager reported a tornado half mile north of Whitman. The approximate starting point of the tornado was just south of the Cherry County line, several miles north of Whitman. EF-3 damage was observed at a farm house just south of Whitman.

Tornado, Hooker

When
June 25, 8:16 PM MST to 8:31 PM MST
Where
Hooker County, 24.18 mi WSW of Mullen to 27.26 mi SW of Mullen
Rating
EF2
Path length
8.86 mi
Path width
500 yd
Continued into
McPherson, Ne (LBF)
Reported by
NWS Storm Survey
Coordinates
41.862, -101.427

EF-2 damage was observed at several locations in Hooker County as the tornado continued to track south southeast.

Tornado, McPherson

When
June 25, 9:31 PM CST to 9:44 PM CST
Where
McPherson County, 24.28 mi WNW of Tryon to 15 mi W of Tryon
Rating
EF1
Path length
14.36 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
41.743, -101.363

Tornado largely remained over open terrain, though minor damage was observed at a non occupied home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193278, 1193277, 1193279, 1193280, 1193281, 1193282, 1193283, 1193286, 1193287, 1193284, 1193285, 1216482, 1215369, 1215373.